Alert archive / Michigan / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Gaylord, MI

May 25, 200822 counties in Michigan

NWS Gaylord, MI issued this red flag warning at May 25, 2008, 4:06 AM EDT for 22 counties in Michigan. It took effect at May 25, 2008, 12:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2008, 4:06 AM EDT (08:06 UTC)
In effect from
May 25, 2008, 12:00 PM EDT
Expired
May 25, 2008, 9:08 PM EDT
In force
9 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2388 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KAPX 250806
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
406 AM EDT SUN MAY 25 2008

...RED FLAG WARNING FOR WARM TEMPERATURES AND GUSTY SOUTH WINDS...

.STRONG HIGH PRESSURE WILL SHIFT EAST TODAY AND SOUTHERLY WINDS
WILL INCREASE AND BECOME GUSTY AT TIMES THIS AFTERNOON. VERY DRY
AIR OVER NORTHERN LOWER MICHIGAN WILL SLOWLY TRY AND MOISTEN
THROUGHOUT THE DAY...HOWEVER SURFACE HUMIDITIES ARE STILL EXPECTED
TO BE LOW. GUSTY WINDS...LOW HUMIDITY...AND TEMPERATURES WARMING
INTO THE 70S...WILL ALL PEAK THIS AFTERNOON AT LOW END CRITICAL
THRESHOLDS.

MIZ018-024-028>030-034>036-041-042-252315-
/O.UPG.KAPX.FW.A.0002.080525T1600Z-080526T0200Z/
/O.NEW.KAPX.FW.W.0003.080525T1600Z-080526T0200Z/
PRESQUE ISLE-ALPENA-CRAWFORD-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...GRAYLING...MIO...
HARRISVILLE...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...
GLADWIN...STANDISH
406 AM EDT SUN MAY 25 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

TEMPERATURES IN THE LOWER AND MIDDLE 70S...HUMIDITIES AROUND 25
PERCENT...AND FREQUENT SOUTH WIND GUSTS TO 15 MPH OR GREATER WILL
OCCUR THIS AFTERNOON. THEREFORE...A RED FLAG WARNING HAS BEEN
ISSUED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MIZ016-017-019>023-025>027-031>033-252315-
/O.UPG.KAPX.FW.A.0002.080525T1600Z-080526T0200Z/
/O.NEW.KAPX.FW.W.0003.080525T1600Z-080526T0200Z/
EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-
BENZIE-GRAND TRAVERSE-KALKASKA-MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
NORTHPORT...MANCELONA...GAYLORD...ATLANTA...FRANKFORT...
TRAVERSE CITY...KALKASKA...MANISTEE...CADILLAC...LAKE CITY
406 AM EDT SUN MAY 25 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

TEMPERATURES IN THE LOWER AND MIDDLE 70S...HUMIDITIES AROUND 25
PERCENT...AND FREQUENT SOUTH WIND GUSTS TO 15 MPH OR GREATER WILL
OCCUR THIS AFTERNOON WELL INLAND FROM LAKE MICHIGAN. THEREFORE...A
RED FLAG WARNING HAS BEEN ISSUED.

FOR COUNTIES BORDERING LAKE MICHIGAN...INCLUDING SLEEPING BEAR DUNES
NATIONAL LAKESHORE...ALTHOUGH WIND CRITERIA WILL BE MET...HIGH
TEMPERATURES ARE ONLY EXPECTED TO BE IN THE MIDDLE 60S AND LOW 70S.
HUMIDITIES IN THESE AREAS WILL LIKELY ONLY BOTTOM OUT AT 30
PERCENT OR GREATER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

SMD
3 follow-up statements
000 
WWUS83 KAPX 251456
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1056 AM EDT SUN MAY 25 2008

...RED FLAG WARNING FOR WARM TEMPERATURES AND GUSTY SOUTH WINDS...

.STRONG HIGH PRESSURE WILL SHIFT EAST TODAY AND SOUTHERLY WINDS
WILL INCREASE AND BECOME GUSTY AT TIMES THIS AFTERNOON. VERY DRY
AIR OVER NORTHERN LOWER MICHIGAN WILL SLOWLY TRY AND MOISTEN
THROUGHOUT THE DAY...HOWEVER SURFACE HUMIDITIES ARE STILL
EXPECTED TO BE LOW. GUSTY WINDS...LOW HUMIDITY...AND TEMPERATURES
WARMING INTO THE 70S...WILL ALL PEAK THIS AFTERNOON AT LOW END
CRITICAL THRESHOLDS.

MIZ018-024-028>030-034>036-041-042-252200-
/O.CON.KAPX.FW.W.0003.080525T1600Z-080526T0200Z/
PRESQUE ISLE-ALPENA-CRAWFORD-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...GRAYLING...MIO...
HARRISVILLE...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...
GLADWIN...STANDISH
1056 AM EDT SUN MAY 25 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING. 

TEMPERATURES IN THE LOWER AND MIDDLE 70S...HUMIDITIES AROUND
25 PERCENT...AND FREQUENT SOUTH WIND GUSTS TO 15 MPH OR GREATER
WILL OCCUR THIS AFTERNOON. THEREFORE...A RED FLAG WARNING HAS
BEEN ISSUED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MIZ016-017-019>023-025>027-031>033-252200-
/O.CON.KAPX.FW.W.0003.080525T1600Z-080526T0200Z/
EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-
BENZIE-GRAND TRAVERSE-KALKASKA-MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
NORTHPORT...MANCELONA...GAYLORD...ATLANTA...FRANKFORT...
TRAVERSE CITY...KALKASKA...MANISTEE...CADILLAC...LAKE CITY
1056 AM EDT SUN MAY 25 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING. 

TEMPERATURES IN THE LOWER AND MIDDLE 70S...HUMIDITIES AROUND
25 PERCENT...AND FREQUENT SOUTH WIND GUSTS TO 15 MPH OR GREATER
WILL OCCUR THIS AFTERNOON WELL INLAND FROM LAKE MICHIGAN.
THEREFORE...A RED FLAG WARNING HAS BEEN ISSUED.

FOR COUNTIES BORDERING LAKE MICHIGAN...INCLUDING SLEEPING BEAR
DUNES NATIONAL LAKESHORE...ALTHOUGH WIND CRITERIA WILL BE MET...
HIGH TEMPERATURES ARE ONLY EXPECTED TO BE IN THE MIDDLE 60S AND
LOW 70S. HUMIDITIES IN THESE AREAS WILL LIKELY ONLY BOTTOM OUT AT
30 PERCENT OR GREATER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KAPX 252056
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
456 PM EDT SUN MAY 25 2008

...RED FLAG WARNING FOR WARM TEMPERATURES AND GUSTY SOUTH WINDS...

.DRY AIR OVER NORTHERN LOWER MICHIGAN WILL SLOWLY MOISTEN AS HIGH
PRESSURE MOVES OFF TO THE EAST. HOWEVER...SURFACE HUMIDITIES ARE
STILL EXPECTED TO BE LOW THIS EVENING. GUSTY WINDS...LOW HUMIDITY...AND
TEMPERATURES IN THE 70S...WILL RESULT IN CRITICAL FIRE WEATHER
THRESHOLDS THIS EVENING. INCREASED LOW LEVEL MOISTURE...ACCOMPANIED
BY SHOWERS AND THUNDERSTORMS...WILL END THE FIRE WEATHER CONCERNS
TONIGHT.

MIZ018-024-028>030-034>036-041-042-260200-
/O.CON.KAPX.FW.W.0003.000000T0000Z-080526T0200Z/
PRESQUE ISLE-ALPENA-CRAWFORD-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...GRAYLING...MIO...
HARRISVILLE...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...
GLADWIN...STANDISH
456 PM EDT SUN MAY 25 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING. 

TEMPERATURES IN THE LOWER AND MIDDLE 70S...LOW RELATIVE HUMIDITIES...AND
FREQUENT SOUTH WIND GUSTS TO 15 MPH OR GREATER WILL OCCUR FOR THE
REMAINDER OF THIS AFTERNOON AND EARLY EVENING. THEREFORE...THE RED
FLAG WARNING REMAINS IN EFFECT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MIZ016-017-019>023-025>027-031>033-260200-
/O.CON.KAPX.FW.W.0003.000000T0000Z-080526T0200Z/
EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-
BENZIE-GRAND TRAVERSE-KALKASKA-MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
NORTHPORT...MANCELONA...GAYLORD...ATLANTA...FRANKFORT...
TRAVERSE CITY...KALKASKA...MANISTEE...CADILLAC...LAKE CITY
456 PM EDT SUN MAY 25 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING. 

TEMPERATURES IN THE LOWER AND MIDDLE 70S...LOW RELATIVE HUMIDITIES...AND
FREQUENT SOUTH WIND GUSTS TO 15 MPH OR GREATER WILL OCCUR FOR THE
REMAINDER OF THIS AFTERNOON AND EARLY EVENING. THEREFORE...THE RED
FLAG WARNING REMAINS IN EFFECT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR COUNTIES BORDERING LAKE MICHIGAN...INCLUDING SLEEPING BEAR
DUNES NATIONAL LAKESHORE...ALTHOUGH WIND CRITERIA WILL BE MET...
EVENING TEMPERATURES IN THE MIDDLE 60S AND LOW 70S AND INCREASING
LOW LEVEL MOISTURE WILL KEEP RH VALUES IN THE UPPER 30S TO LOWER
40S.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KAPX 260108
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
908 PM EDT SUN MAY 25 2008

...RED FLAG WARNING FOR NORTHERN LOWER MICHIGAN HAS BEEN CANCELLED...

MIZ016>036-041-042-260215-
/O.CAN.KAPX.FW.W.0003.000000T0000Z-080526T0200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
908 PM EDT SUN MAY 25 2008

...RED FLAG WARNING IS CANCELLED...

INCREASING DEW POINT TEMPERATURES THIS EVENING...COUPLED WITH
SLOWLY FALLING TEMPERATURES...AND INCREASING RAINFALL IN SOME
LOCALES HAS ALLOWED THE FIRE DANGER TO SUBSIDE.

AS A RESULT...THE NATIONAL WEATHER SERVICE IN GAYLORD HAS
CANCELLED THE RED FLAG WARNING.

$$

SMITH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 25, 1:30 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 25, 1:30 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
130 AM EDT SUN MAY 25 2008

.AVIATION...VFR THRU THIS AFTERNOON. HIGH PRESSURE NOW OVER LAKE
HURON...WITH DRY AIR AT LOW AND MID LEVELS...AND THIN CIRRUS WAY
OVERHEAD. S TO SW WINDS WILL DEVELOP BY MID MORNING...AS THE HIGH
SLIPS EAST. LOWER CIGS (5 TO 8K FT) WILL ARRIVE FROM THE WEST LATE
IN THE DAY...IN ADVANCE OF A LOW PRESSURE SYSTEM MOVING INTO
NORTHERN MN. A CHANCE OF SHOWERS ARRIVES AT ALL TAF SITES BY
MIDNIGHT...WITH NEAR-MVFR CONDITIONS POSSIBLE AT TVC/PLN.

JZ

&&

.UPDATE...ISSUED 918 PM SAT MAY 24...

LITTLE TO BE CONCERNED WITH FOR TONIGHT. SURFACE HIGH PRESSURE
CENTERED OVER THE NORTHERN LAKES...WITH WINDS ALREADY GOING LIGHT
AND VARIABLE. THIN CIRRUS OVERHEAD...REMNANTS OF PLAINS CONVECTION
ON FRIDAY. MIN TEMPS/FROST ARE AGAIN THE MAIN ISSUES FOR TONIGHT.

DON/T SEE ANY REASON TO MESS WITH THE ONGOING FORECAST MUCH. DEGREE
TO WHICH THIN CIRRUS DECK WILL INTERFERE WITH RADIATIONAL COOLING IS
UNCERTAIN. BUT WITH DEW POINTS AROUND 40 IN MOST LOCALES...THERE/S
CERTAINLY NO REASON TO GO ANY COOLER THAN LAST NIGHT. MIGHT TWEAK
TEMPS A DEGREE OR TWO HERE OR THERE...AND PERHAPS REDUCE THE SCOPE
OF PATCHY FROST IN THE GRIDS A BIT. NONE OF THIS SHOULD REQUIRE AN
UPDATE TO THE ZFP OR OTHER TEXT PRODUCTS.

HOWEVER...WILL TAKE A CLOSE LOOK AT THE 00Z NAM WHEN IT ARRIVES. AM
CONCERNED WITH THE FASTER ARRIVAL OF PRECIP SEEN IN THE 18Z RUN...
INTO PARTS OF EASTERN UPPER/NW LOWER MI LATE SUNDAY. IF THE 00Z RUN
CONTINUES THAT TREND...I MAY UPDATE TO INCLUDE A SMALL CHANCE OF
PRECIP AFTER 21Z. THIS TREND WOULD ALSO MAKE IT DIFFICULT TO ACHIEVE
RED FLAG CRITERIA IN NW LOWER MI SUNDAY...WITH PERHAPS A BETTER SHOT
FROM GRAYLING EASTWARD. NO CHANGES TO FIRE WX WATCH.

JZ

&&

.PREV DISCUSSION...ISSUED 338 PM SAT MAY 24...

NORTHERN MICHIGANDERS ENJOYING A SUN FILLED DAY ACROSS THE NORTHLAND
AS DEEP LAYER SUBSIDENCE ON FRONT SIDE OF APPROACHING MID AND UPPER
LEVEL RIDGE AXIS HAS RESULTED IN GENERALLY CLEAR SKIES. AS
EXPECTED...DESPITE MAINTENANCE OF LIGHT NORTHERLY FLOW...INTENSE
LATE MAY SUNSHINE DID ITS MAGIC...BOOSTING TEMPERATURES WELL INTO
THE 60S AFTER MORNING LOWS IN THE 30S. FARTHER WEST...NEXT WEATHER
MAKER OF INTEREST IS STRONG MONTANA SHORTWAVE ABOUT READY TO KICK
NORTHEAST OUT OF IMPRESSIVE INTERMOUNTAIN TROUGH AXIS. CONVECTIVE
DEBRIS CIRRUS SHIELD FROM OVERNIGHT SIGNIFICANT SOUTH CENTRAL PLAINS
SEVERE WEATHER OUTBREAK STRUGGLING TO ADVANCE EAST INTO THE WESTERN
PARTS OF OUR AREA. FORECAST CONCERNS THROUGH THE SHORT TERM (THROUGH
SUNDAY) ARE THREE FOLD...CENTERING ON TEMPERATURE TRENDS TONIGHT AND
FIRE WEATHER CONCERNS/POSSIBLE SHOWER AND STORM POTENTIAL ON SUNDAY.

TONIGHT...TRICKY TEMPERATURE FORECAST TONIGHT...SOLELY HINGING ON
AMOUNT (OR LACK THEREOF) OF WESTERN GREAT LAKES CIRRUS THAT
OVERSPREADS THE AREA. BASED OFF CURRENT SATELLITE TRENDS AND PASSAGE
OF APEX OF RIDGE AXIS THROUGH THE AREA TONIGHT...HAVE TRENDED CLOUDS
GRIDS OPTIMISTICALLY...KEEPING SKIES CLEAR UNTIL AFTER 09Z.
THUS...FEEL RADIATIONAL COOLING CONDITIONS WILL BE IDEAL FOR MOST OF
THE OVERNIGHT UNDER A LIGHT WIND REGIME. THEREFORE...SIDED WITH THE
COLDEST END OF GUIDANCE...WITH LOWS DROPPING INTO THE MIDDLE 30S
OVER TYPICAL COLDER INTERIOR LOCATIONS OF NORTHERN LOWER MICHIGAN
(ALSO SUPPORTED BY THIS AFTERNOONS DEWPOINTS). ALTHOUGH NOT
EXPECTING WIDESPREAD FROST WITH THESE TEMPERATURES...FEEL INHERITED
PATCHY WORDING IS APPROPRIATE.

SUNDAY...ANOTHER CHALLENGING PERIOD AS SURFACE AND UPPER LEVEL
RIDGING PULL OFF TO THE EAST...SETTING UP SOUTH TO SOUTHWEST RETURN
FLOW OVER THE NORTHERN LAKES. HARD TO IGNORE 12Z GUIDANCE WHICH
SHOWS OVERNIGHT NORTHERN PLAINS/SOUTHERN CANADA SHOWER AND
THUNDERSTORMS MAKING A RUN AT EASTERN UPPER MICHIGAN DURING THE
MORNING AS THEY FOLLOW NORTHEAST SURGING 850MB WARM FRONT AND NOSE
OF 850MB LOW LEVEL JET. GIVEN EXPECTED WEAKENING TREND (A PRODUCT OF
WEAKENING JET AND AMBIENT DRY LOW AND MID LEVEL AIRMASS)...WILL KEEP
MORNING POPS IN CHANCE CATEGORY AND ONLY MENTION SLIGHT CHANCE
WORDING FOR THUNDER. HAVE GONE AHEAD AND REMOVED ALL AFTERNOON
SHOWER MENTION WITH LOSS OF LOW LEVEL JET DYNAMICS...STRONG MID
LEVEL CAP...AND LACK OF APPRECIABLE FORCING. BIGGER QUESTIONS DURING
THE AFTERNOON CENTER ON DEWPOINTS AND TEMPERATURES AS MODELS
CONTINUE TO TREND SIGNIFICANTLY MORE CLOUDY...LIMITING BOTH SOLAR
INSOLATION AND MIXING DEPTH. LATEST MOS TEMPERATURE AND DEWPOINT
PROJECTIONS SHOWING THESE AFFECTS...WITH BOTH MET AND MAV MOS
BACKING OFF ON HIGHS SEVERAL DEGREES AND INCREASING DEWPOINTS ACROSS
THE BOARD. UNFORTUNATELY...THESE BOTH HAVE DIRECT IMPACTS ON FIRE
WEATHER CONCERNS AND EARLIER ISSUED FIRE WEATHER WATCH.
HONESTLY...NOT OVERLY CONFIDENT ONE WAY OR THE OTHER WITH
TEMPERATURE AND DEWPOINT TRENDS. GIVEN THESE UNCERTAINTIES...FELT IT
PRUDENT TO MAKE MINIMAL CHANGES TO EITHER...ESPECIALLY WHEN PROGGED
850MB TEMPERATURES IN THE LOWER TEENS SUPPORTS HIGHS WELL INTO THE
70S WITH ANY APPRECIABLE SUNSHINE. WILL ALSO LET FIRE WEATHER WATCH
RIDE GIVEN THESE CONCERNS AND EARLIER LAND MANAGEMENT COLLABORATION
INDICATING LOW FUEL MOISTURE THROUGHOUT THE JACK PINE STANDS.

MSB

SUNDAY NIGHT...AN UPPER MIDWEST STORM SYSTEM WILL SWING INTO WRN
UPPER MICHIGAN DURING THE EVENING...BEFORE EXITING EAST INTO ONTARIO
MONDAY. ADDITIONAL SUPPORT WILL BE SUPPLIED BY THE RIGHT ENTRANCE
REGION OF A WEAK 100KT 300 MB JET STREAK SLIDING OVER THE GREAT
LAKES DURING THE OVERNIGHT. SOUTHWEST FLOW FROM THE SFC THROUGH 850
MB IN ADVANCE OF THE SFC SYSTEM...WILL HELP INCREASE SFC AND 850 MB
MOISTURE OVER THE STATE. SFC DEW PTS ARE PROGGED TO INCREASE FROM
THE MID 30S TO LOWER 50S OVERNIGHT...WHILE 850MB DEW PTS WILL
INCREASE FROM NEGATIVE NUMBERS TO AROUND +12C. CONVECTIVE
PARAMETERS ARE SHOWING 850/700 AND 850/500 MB LAPSE RATES INCREASING
TO AROUND 7 C/KM...WHILE PROJECTED CAPES WILL BE AROUND 1000 J/KG
BETWEEN 06Z AND 12Z MONDAY. OVERALL CURRENT MODEL DATA SUPPORTS A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER NRN MI DUE TO LIFT...AND
INCREASING MOISTURE WHICH RESPECTIVELY DECREASES THE STABILITY OVER
THE GREAT LAKES. SOUTHERLY FLOW OVER THE STATE IN ADVANCE OF THE
STORM SYSTEM...WILL HELP KEEP OVERNIGHT LOWS MILD...GENERALLY IN
THE MID AND UPPER 50S ACROSS NRN MI.

MONDAY...THE STORM SYSTEM WILL BE LOCATED AROUND SSM MI IN THE
MORNING AND IS PROJECTED TO EXIT EAST INTO ONTARIO BY THE AFTERNOON.
A COLD FRONT ASSOCIATED WITH THIS SYSTEM...WILL SWEEP OVER THE NRN
PART OF LOWER MI IN THE MORNING...SWEEPING INTO SRN LOWER MI BY THE
EVENING. DRIER AIR WILL SWEEP OVER THE NRN LAKES REGION MONDAY
MORNING BEHIND THE COLD FRONT...WITH 850MB DEWPTS DECREASING FROM
AROUND +12C TO AROUND +4C...WITH SFC DEW PTS SLOWLY DIMINISHING INTO
THE UPPER 40S BY THE EVENING. HOWEVER WILL KEEP THE CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE FORECAST DURING THE MORNING FOR THE
NRN CWA AND OVER THE SRN CWA THRU THE AFTERNOON...DUE TO LINGERING
MSTR AND INSTABILITY ALONG THE FRONT. WILL KEEP HIGH TEMPERATURES IN
THE 60S TO LOWER 70S...A COMPROMISE BETWEEN THE RAIN/CLOUDS AND
850 MB TEMPS WARMING TO AROUND 12C. HIGH PRESSURE CENTERED OVER
CENTRAL CANADA DURING THE MORNING...WILL BEGIN TO SLIDE INTO THE
UPPER MIDWEST AND GREAT LAKES REGION BEHIND THE COLD FRONT MONDAY
AFTERNOON.

MONDAY NIGHT...HIGH PRESSURE WILL CONTINUE TO SLIDE OVER
THE GREAT LAKES REGION THRU THE EVENING AND OVERNIGHT HOURS.
HOWEVER A 850 AND 500 MB TROUGH WILL SLIDE INTO THE NRN GREAT LAKES
REGION DURING THE OVERNIGHT. ADDITIONALLY MODELS STARTING TO
INDICATE AN INCREASE IN MID LEVEL MSTR IN RESPONSE TO THE UPPER
LEVEL FEATURES...INCREASING TO AROUND 70 PCT BETWEEN 850/500MB.
A SMALL CHC OF SHOWERS MAY BE POSSIBLE FROM GAYLORD SOUTH MONDAY
NIGHT...HOWEVER AT THIS TIME WILL ONLY MENTION SOME INCREASE
IN MID LEVEL CLOUDINESS. TEMPERATURES WILL BE NEARLY NORMAL AND
STAYING MILD OVERNIGHT DUE TO INCREASING CLOUDS IN ADVANCE OF THE
UPPER FEATURES. THEREFORE WILL KEEP OVERNIGHT LOWS IN THE 40S.

TUESDAY...HIGH PRESSURE WILL REMAIN DOMINANT AT THE SFC WITH
THE 850 MB TROUGH SLIDING SOUTH INTO SRN LOWER MICHIGAN. MODEL
SOUNDINGS AND MSTR PROGS SHOWING DRIER AIR AGAIN MOVING OVER THE
STATE BEHIND THE UPPER TROUGH...WITH 850/500 MB RH DROPPING TO
UNDER 30 PCT. OVERALL WILL KEEP THE FORECAST AREA DRY WITH SUNSHINE.
WILL MENTION COOLER AFTERNOON TEMPERATURES IN THE LOWER 60S AS
COLDER 850MB TEMPS TO AROUND -2C MOVE INTO THE LAKES. WILL MENTION
DRY CONDS AGAIN TUESDAY NIGHT DUE TO THE LINGERING INFLUENCES OF
THE SURFACE RIDGE AND LINGERING DRY AIR. WILL MENTION OVERNIGHT LOWS
FALLING INTO THE 30S ACROSS MUCH OF THE FORECAST AREA...DUE TO CLEAR
SKIES AND LOWERING SFC DEW PTS.

WEDNESDAY THRU SATURDAY...A LARGE AREA OF HIGH PRESSURE WILL BE
OVER THE GREAT LAKES AND MUCH OF THE ERN HALF OF THE COUNTRY
WEDNESDAY THROUGH FRIDAY. MODEL SOUNDINGS AND MSTR PROGS SHOWING
LIMITED MSTR OVER MUCH OF THE GREAT LAKES...REMAINING GENERALLY
UNDER 50 PCT BETWEEN 850/500MB. WILL ADD A MENTION OF SHOWERS TO
THE FORECAST SATURDAY...AS A STORM SYSTEM MOVES OVER THE UPPER
MIDWEST AND GREAT LAKES REGION. WILL KEEP AFTERNOON HIGH
TEMPERATURES IN THE 65 TO 70 DEGREES RANGE...AS 850 MB TEMPS WARM
TO BETWEEN +2C AND +6C.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR MIZ016>036-041-042.

LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, May 24, 3:51 PM EDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
351 PM EDT SAT MAY 24 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
251200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
351 PM EDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

PATCHY FROST IS EXPECTED ACROSS INTERIOR SECTIONS OF NORTHERN LOWER
MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED FIRE DANGER IS ANTICIPATED FOR SUNDAY AFTERNOON. SEE
ONGOING WATCH FOR FURTHER DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN
SUNDAY MORNING AND ACROSS THE ENTIRE OUTLOOK AREA SUNDAY NIGHT INTO
MEMORIAL DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MSB

Nearby

Red Flag Warnings in Michigan, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.